WASHINGTON, MO. - Heroin addicts seeking stronger highs are turning to a drug that's even shocking law enforcement. Carfentanil was originally manufactured as an elephant tranquilizer yet people are snorting and injecting it.
Lt. Scott Reed works on the Multi-County Narcotics and Violent Crime Enforcement Unit in Franklin County. He says the powerful drug has already shown up in the City of St. Louis and St. Charles County. The D.E.A. recently found a lab making the drug as close as Cape Girardeau. Reed says this is only the beginning.
Already, Franklin County first responders respond to around five heroin or fentanyl overdoses every week. With carfentanil making its way through the area, their tough job could soon become even tougher. Reed says carfentanil is a synthetic opioid that's 100 times more potent than heroin.
"The dosage of carfentanil is measured in micrograms, which is smaller than a grain of salt," he said. "The amount that it takes to kill you is very, very, small."
He says carfentanil not only a danger to drug addicts. It also threatens the first responders treating overdosing patients.
"It can go through the skin or they can inhale it or it gets in the eyes or the mouth," Reed said. "Nationwide there have been, that I know of, at least three police officers who have been injured just by being in vicinity of carfentanil, not knowing what it was."
First responders could immediately go into overdose. If that happens, the heroin treatment drug Narcan would be used.
"Of course we carry it for the general public," Reed said. "We also carry it for each other in case one of us goes down."
The trouble is that carfentanil is so powerful, Narcan doesn't last long. Within 10-15 minutes, it begins to wear off on the patient. Bottom line, first responders have to be even more cautions now when approaching an unconscious person. Reed says Franklin County officers are now doubling up on gloves they wear on the scene. He says carfentanil is also dangerous for doctors in hospitals treating the overdose patients.
"It's really scary," Reed said.
© 2017 KSDK-TV